MONDAY, Nov. 21 (HealthDay News) -- College students who take oral antibiotics to keep their acne in check have more sore throats than their peers who don't take antibiotics, researchers have found.
But the authors of a new study published online Nov. 21 in the Archives of Dermatology didn't find any more bacteria in the antibiotic group, indicating that the rise in sore throats, or pharyngitis, probably wasn't due to antibiotic resistance.
"Those with acne who were on tetracyclines were about two to four times more likely to report a bout of upper respiratory tract infection or pharyngitis or sore throat . . . [but] I can't tell you why we're finding what we're finding," said study lead author Dr. David Margolis, a professor of dermatology and epidemiology at the Perelman School of Medicine, University of Pennsylvania in Philadelphia.
Previous studies have also found that people taking antibiotic pills for acne had a higher incidence of sore throats.
These authors surmised that antibiotic use would decrease the number of Streptococcus salivarius, bacteria that are known to keep colonization of group A streptococcus bacteria in the throat in check.
Although only 10 percent of pharyngitis cases are caused by bacteria, 90 percent of those are due to group A strep, which can cause strep throat.
Fewer S. salivarius would lead to more group A strep and therefore more sore throats, the researchers hypothesized.
This paper consisted of two studies, the first assessing 145 university students for acne, antibiotic use and self-reported cases of sore throat.
The authors looked only at the family of antibiotics known as tetracyclines, which includes tetracycline, doxycycline and minocycline.
Here, students taking antibiotics for acne had more than triple the risk of sore throats in the past month when compared to students not taking one of the tetracyclines.
In the second phase of the study, which followed 576 students over the course of a school year, those taking oral antibiotics for acne had more than quadruple the risk of sore throat than those not taking such drugs.
There was no association between topical antibiotic use (skin creams) and sore throat. Nor was there any association between group A strep colonization and pharyngitis.
But it's difficult to draw a firm line between antibiotic use and more sore throats, said experts.
For one thing, the occurrence of sore throats was based only on students' recollections, said Dr. Deborah Sarnoff, an attending dermatologist at North Shore-Long Island Jewish Health System in Greenvale, N.Y., and a clinical professor of dermatology at NYU Langone School of Medicine in New York City.
College kids also have other risk factors for sore throats.
"They smoke, sometimes cigarettes, sometimes other things," Sarnoff said. "They scream at football games. They overuse their voices. They're in crowded conditions. They date. They kiss," she added.
"College-aged students oftentimes have a lot of sore throats because they're in a new environment. This is when they get exposed to mononucleosis and they're trying smoking," noted Dr. Monica Okun, an ear, nose and throat specialist at Lenox Hill Hospital in New York City.
The American Academy of Dermatology has more on acne.
SOURCES: David J. Margolis, M.D., Ph.D., professor, dermatology and epidemiology, Perelman School of Medicine, University of Pennsylvania, Philadelphia; Monica Okun, M.D., ear, nose and throat specialist, Lenox Hill Hospital, New York City; Deborah S. Sarnoff, M.D., attending dermatologist, North Shore-LIJ Health System, Greenvale, N.Y. and clinical professor of dermatology, NYU Langone School of Medicine, New York City; Nov. 21, 2011, Archives of Dermatology
Copyright © 2011 HealthDay
. All rights reserved.